The Lupus Forum banner
1 - 6 of 6 Posts

·
Registered
Joined
·
3 Posts
Discussion Starter · #1 ·
I began experiencing photosensitivity resulting in horrid skin rashes in my mid-thirties. A few years later a podiatrist prescribed Lamisil for a rash on my toes. My rash worsened and spread all over my body. A dermatologist diagnosed my rash as drug-induced subacute cutaneous lupus caused by the Lamisil. I went to see an internist after my symptoms were gone and he told me that I still tested ANA positive but not to worry unless I had another outbreak of the rash. I am having another outbreak. I quickly saw a local doctor and he told me he thought the rash was being caused externally. I am not a doctor and scLE is hard to diagnose, but the rash has come back, it looks just like picures I have seen on the internet pertaining to chilblain and scLE. I am so tired of the runaround! What kind of doctor can help me the most? An internist? A dermatologist? Am I crazy? Why can't anyone seem to give me a straight answer?
 

·
Registered
Joined
·
6,152 Posts
Hi there and welcome to the Forum

I noticed you had posted the same post in three different forums so I deleted the other two because its confusing for members if the same post appears in different places.

Im really sorry to hear about your skin problems. Im not very up on SCLE but there are other members here who might help you better so keep checking your post.

As far as the specialist you should see, I would definitely say a dermatologist is the one to get a referral to. Considering your internist said you should only worry if the rash came back then I think it is shameful that your doctor is not getting you a referral to a skin specialist at this time:(

I would definitely push for a dermatology referral as soon as possible. Take pictures of your rash as well as often when the appointment time comes around, rashes will often have subsided. Best to get the evidence when its at its worse.

Hopefully someone else will come along with more advice. Hang in there and we will help all we can

Take care for now
Joan:rose:
 

·
Registered
Joined
·
1,835 Posts
Hi:

Joan is right, you need to see a Dermotologist. I have SCLE and the dx came from the skin biopsy. The biopsy is a simple skin punch, I would hope that the dermy does 2 punches, 1 lesional and non-lesional, as that is the best way for them to judge...at least that's what my dermy said....

I have never heard of drug induced skin lupus, only drug induced SLE, however I am not a Dr, so maybe???

Good Luck and let us know how you get on.

Stephanie
 

·
Registered
Joined
·
14,661 Posts
Hello and welcome !

I am wondering if you have any symptoms of systemic disease such as arthritis, episodes of pleurisy or similar lung problems, pericarditis, anemia, hair loss, mouth or nose ulcers, undue fatigue, Raynaud's which is cold extremities that change colour - red white blue -abnormal white blood cells, swollen lymph nodes, protein in urine, fever and general flu like symptoms for example. This doesn't need to be all the time - symptoms can come and go and vary.

The ANA should be repeated and if it is positive further testing for auto antibodies should be done in fact there should be thorough testing if it is shown to be lupus related skin even if ANA is negative. Try to find out what the ANA titre was before.
A dermatologist is the obvious place to start for confirmation and if it is subacute he would either do all the necessary specialist testing and then refer you if necessary, or would refer you to a rheumatologist for further care.

Some dermatologists are more careful than others.

However, I suggest that if you have any of the symptoms mentioned above that you see a rheumatologist first all, depending on who you can get an appointment with soonest. Cover both bases sort of thing if possible. If you can make an appointment first with dermy go for it but make an appointment with a rheumy too which you can cancel if you are fully satisfied with the dermy. There's often a quite long waiting list for rheumies especially the good ones.
They vary very much how concerned they are about skin

If it is subacute, it is very possible that a dermatologist will start you on Plaquenil which is the first oral medicine for skin as well as systemic disease. If he doesn't start you on it that could be a sign of inadequate treatment.

Subacute skin is very likely to have some systemic symptoms along with it even if there are no antibodies.
It's impossible to be quite sure oneself what the ski problem really is because skin conditions can look very much like each other. Sometimes a biopsy is necessary However if the first dermy you saw thought it was subacute that would certainly fit in with DILE because that medicine is known to cause subacute.
If these current lesions are the same, it suggests that the drug triggered clinical lupus. There are a few lupus skin experts around in the USA whom you might be able to access depending where you live.

I am not sure what you mean about the chilblains. Are they in separate places, such as fingers or toes, from the subacute or mixed in with.
Well, a dermy can tell - I am just curious especially as from time to time I had a sort mixed in with my other subacute facial lesions which resembled blisters. I never thought of them as chilblains because I always think of chilblains as being on toes or fingers. They were sore swollen flat topped raised with clear liquid in them, red and very itchy, very fragile. They would often subside after a few days not larger than 0.25 " x 0.75". Sometimes the skin would come off, if it got rubbed or pillow pressure. They typically appeared just before my period.

Chilblains on fingers and toes are associated with systemic disease.

Just make sure that thorough testing is done. Your GP can do CBC and urine as well as ANA

Let us know please how you get along - we'll help you all we can so just ask.

Bye for now
Clare
 
1 - 6 of 6 Posts
Top